Rhode Island, 2022

Flash Flooding and Flood in Rhode Island, August 23, 2022

August 23, 2022 · NWS BOX · 3 events in 1 county or zone

A stationary front across Rhode Island and southeast Massachusetts provided the focus for heavy rain and scattered thunderstorms. 44 inches in Rehoboth, MA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A stationary front across Rhode Island and southeast Massachusetts provided the focus for heavy rain and scattered thunderstorms. Four to six inches of rain fell in the greater Providence area, with a max of 7.44 inches in Rehoboth, MA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 23, 12:45 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 23, 12:45 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
145 PM EDT Tue Aug 23 2022

.SYNOPSIS...
A warm and rather humid airmass will lead to scattered showers and
thunderstorms today. Locally heavy rainfall is possible. It
will turn very warm again for rest of the workweek but
oppressive heat is not expected. Dry weather prevails Wednesday
and Thursday with better chances for showers and storms Friday.
High pressure will bring dry and somewhat cooler conditions
next weekend, especially near the coast. Heat and humidity may
return early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

130 PM update...

The semi-stationary front has lifted north a bit, dissecting RI
and far southeast MA, and this has helped to initiate an area of
showers and thunderstorms generally along the I-95 corridor from
Hartford to Providence. Plenty of instability for these storms
to work with (mesoanalysis indicates 1500-2000 J/kg of CAPE,
maximized over southwest southern New England, thanks to the
amount of sunshine they've received so far compared to southeast
MA. Bulk shear is less robust, and maximized (30 kt) over
southeast MA, removed from the instability maxima. Still, that
is enough shear to get some rotation in these storms. A
waterspout has been reported with the cell moving into New
London county, and many of these cells have had broad,
mesocyclonic rotation in them. Fortunately they have also been
fairly vertical, pulsing up and coming back down pretty quickly,
and this should be the theme of the afternoon. Can't rule out a
severe storm or two but it should be the exception rather than
the rule.

Previous discussion...

A deamplifying frontal wave will lift Northeast today and support
another round of beneficial rainfall for portions of southern New
England this afternoon. Rainfall will come in the way of convective
showers and thunderstorms as a weak surface cold front lifts through
southern New England. Based on latest guidance from the 00Z HREF,
the greatest shower/thunderstorm activity will reside over western
MA and CT. HREF thunder probs suggest a 50 to 60 percent chance of
thunder over this area, with probabilities decreasing eastward.
Convection will be supported by SBCAPE values between 1000 and 1500
J/kg and PWATs well over 1.5 inches. 0-6 km deep layer shear values
are expected to top out around 25 knots, which will be the limiting
factor with respect to severe thunderstorm development. However, 25
knots of shear may be sufficient enough to produce one or two strong
to severe storms, but we can generally expect most thunderstorms to
stay on the weaker side with lightning and heavy downpours being the
greatest hazards.

Speaking of heavy downpours...weak boundary layer winds may allow
slow moving thunderstorms to produce locally heavy rainfall capable
of producing urban/poor drainage flooding. HREF 6hr probability
matched mean QPF guidance between 2PM and 8PM today suggests a
possibility for some isolated areas west of I495 to see as much as 2
to 3 inches of rain. For the areas away from these localized
downpours, a half inch or more of new precipitation appears to be
the most likely scenario. Currently expecting most
shower/thunderstorm activity to stay west of the I-495 corridor.
However, can't rule out a storm making its way into the MetroWest
region. Southeastern MA and RI may not see much shower activity
today as there is fair agreement among both short and long term
models for shower activity to stay north of these areas. Fortunately
these areas caught most of the rainfall yesterday.

For the areas to the south and east where shower activity is not as
likely, expect a cloudy/muggy day with highs in the upper 70s/low
80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight

Frontal wave shifts east of the region bringing an end to any
remaining shower activity in the hours following sunset. Skies
gradually clear from west to east. Another mild night with lows in
the mid to upper 60s.

Tomorrow

Low-level trough axis shifts east tomorrow allowing low-level
west/northwesterly flow to usher drier air into the region. This
will support mostly sunny skies and above normal temperatures with
925 hPa temps around 20-22C supporting highs in the mid to upper
80s. Pressure gradient may be weak enough to support sea-breeze
development by early to mid-afternoon. Thus, relatively cooler
temperatures in the upper 70s/low 80s may be observed closer to the
coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Overall dry and warm pattern continues into next week with best
  chance of showers/storms on Fri
* Another run at 90 Thu/Fri but excessive heat/humidity not expected
* Somewhat cooler next weekend, especially near the coast
* Heat and humidity may return early next week

Wednesday night through Friday...

Quiet weather Wed night/Thu as somewhat lower PWAT air moves into
the region with broad trough across the Gt Lakes and quasi-zonal
flow. The trough amplifies a bit Fri in response to a northern
stream shortwave passing well to the north. Attendant cold front
approaches from north and west which will lead to increasing risk of
showers and storms Fri. Strongest mid level winds and shear will
remain to the north with modest instability expected so overall
severe weather threat appears to be low.

Very warm conditions expected with moderate humidity levels. 850 mb
temps support highs well into 80s to around 90 both days. Dewpoints
will be mostly in the 60s so not looking at oppressive conditions.

Saturday through Monday...

Front moves offshore with high pres building to the north Sat and
shifting to the east Sun, bringing dry conditions. Only minor cooling
noted at 850 mb so highs should reach into the 80s this weekend, but
E/NE flow will result in somewhat cooler temps near the coast. Lower
humidity expected with dewpoints 50s to lower 60s. Western Atlantic
subtropical ridge attempts to build into New Eng early next week
which will signal a return to increasing heat and humidity.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

12Z TAF Update: Medium confidence.

Today...Medium confidence

Should see IFR/LIFR conditions improve after sunrise with fog
lifting and stratus becoming more BKN or perhaps SCT. MVFR or
VFR ceilings expected by this afternoon. Showers and
thunderstorms push through the region beginning early afternoon.

Tonight...Medium confidence

VFR across the interior. MVFR/IFR ceilings linger over the south
coast, Cape, and Islands.

Wednesday...High confidence

VFR. Light westerly winds becoming southwesterly.

KBOS...High confidence in TAF.

KBDL...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday through Thursday Night: VFR.

Friday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA, slight chance TSRA.

Friday Night through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today

Winds gradually increase to 10 to 15 knots by this afternoon.
Southwesterly winds prevail over the southern waters while
southeasterly winds prevail over the eastern waters. Seas rise to 3
to 4 feet over the southern waters and 2 to 3 feet over the eastern
waters outside of Boston Harbor.

Tonight

Seas may approach SCY criteria over the outer zones of the south
coastal waters. Otherwise fairly quiet with modest southwest winds.

Wednesday

Benign conditions over the coastal waters again on Wednesday with
diminishing winds and subsiding seas.

Outlook /Wednesday Night through Saturday/...

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Local visibility 1 to 3 nm.

Wednesday Night through Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/RM
NEAR TERM...KJC/BW/RM
SHORT TERM...RM
LONG TERM...KJC
AVIATION...KJC/BW
MARINE...KJC/RM
Hazardous weather outlook, Aug 23, 4:27 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
527 AM EDT Tue Aug 23 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-240930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
527 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon, with
the greatest concentration in the interior. A few strong storms are
possible with gusty winds and heavy rainfall the primary threat.
Localized urban and poor drainage nuisance flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
527 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 23, 12:41 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
141 PM EDT Tue Aug 23 2022

MAZ013-017-RIZ001-002-231845-
Western Norfolk MA-Northern Bristol MA-Northwest Providence RI-
Southeast Providence RI-
141 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of southwestern
Norfolk, northwestern Bristol and eastern Providence Counties through
245 PM EDT...

At 140 PM EDT, Doppler radar was tracking a strong thunderstorm over
Smithfield, or over Johnston, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Providence, Cranston, Pawtucket, Taunton, East Providence,
Woonsocket, Cumberland, North Providence, Franklin, Johnston, North
Attleborough, Attleboro, Walpole, Mansfield, Smithfield, Lincoln,
Central Falls, Norton, Foxborough and Bellingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4190 7167 4214 7130 4192 7109 4181 7136
      4181 7139 4182 7139 4180 7140 4175 7154
TIME...MOT...LOC 1740Z 236DEG 12KT 4187 7153

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 12:48 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
148 PM EDT Tue Aug 23 2022

CTZ002-231845-
Hartford CT-
148 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of central Hartford
County through 245 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm over
Avon, or over Farmington, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Newington, Windsor, Wethersfield, South
Windsor, Farmington, Simsbury, Bloomfield, Avon, Plainville,
Suffield, Windsor Locks, Granby and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4177 7300 4181 7297 4181 7295 4183 7294
      4202 7276 4183 7250 4164 7283
TIME...MOT...LOC 1748Z 223DEG 8KT 4176 7285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 1:02 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
202 PM EDT Tue Aug 23 2022

MAZ002-003-008-231900-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
202 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northwestern
Hampshire and northwestern Franklin Counties through 300 PM EDT...

At 202 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Windsor, or 10 miles east of Pittsfield, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Greenfield, Deerfield, Williamsburg, Buckland, Conway, Shelburne,
Ashfield, Colrain, Charlemont, Chesterfield, Worthington, Goshen,
Cummington, Heath, Plainfield, Middlefield and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4238 7305 4238 7301 4252 7297 4256 7298
      4262 7296 4274 7274 4250 7256 4233 7306
TIME...MOT...LOC 1802Z 239DEG 15KT 4245 7305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 1:17 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
217 PM EDT Tue Aug 23 2022

MAZ003-008>011-231915-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
217 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of Hampshire, central
Franklin and northwestern Hampden Counties through 315 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blandford, or 9 miles northwest of Westfield, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Westfield, Holyoke, Amherst, Northampton, Deerfield, South Hadley,
Easthampton, Belchertown, Granby, Southampton, Hadley, Sunderland,
Hatfield, Williamsburg, Huntington, Leverett, Russell, Shutesbury,
Westhampton and Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4250 7255 4229 7236 4209 7294 4225 7301
      4227 7300 4231 7300 4231 7303 4233 7305
TIME...MOT...LOC 1817Z 239DEG 18KT 4221 7291

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 1:18 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
218 PM EDT Tue Aug 23 2022

CTZ004-MAZ012-RIZ001-231915-
Windham CT-Southern Worcester MA-Northwest Providence RI-
218 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northeastern
Windham, south central Worcester and northwestern Providence Counties
through 315 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Putnam, or 13 miles north of Plainfield, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Smithfield, Killingly, Webster, Burrillville, Northbridge, Uxbridge,
North Smithfield, Scituate, Glocester, Putnam, Thompson, Sutton,
Douglas, Brooklyn, Woodstock, Foster, Pomfret and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4177 7193 4192 7205 4214 7167 4191 7149
TIME...MOT...LOC 1818Z 239DEG 11KT 4189 7191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 1:32 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
232 PM EDT Tue Aug 23 2022

MAZ013-016>018-231930-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Norfolk MA-
232 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of southeastern
Norfolk, west central Plymouth and northwestern Bristol Counties
through 330 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Attleboro, or near North Attleborough, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Brockton, Taunton, Weymouth, Braintree, Randolph, North Attleborough,
Stoughton, Bridgewater, Attleboro, Mansfield, Middleborough, Easton,
Norton, Sharon, Foxborough, Abington, Whitman, East Bridgewater,
Seekonk and Raynham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4182 7127 4197 7138 4198 7138 4219 7100
      4195 7083
TIME...MOT...LOC 1832Z 242DEG 11KT 4194 7125

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk

The radar

The Boston radar (KBOX), 22 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Providence

When
August 23, 1:43 PM EST
Where
Providence County, 1.34 mi SSE of Lonsdale to 1.25 mi SSE of Lonsdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.903, -71.388

In Cumberland, Abbott Street was flooded and impassable.

Flash Flood, Providence

When
August 23, 2:10 PM EST to 4:20 PM EST
Where
Providence County, 0.67 mi NNW of Kent to 0.4 mi ENE of Kent
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.810, -71.373

In East Providence, at 310 PM EDT (210 EST) flash flooding caused the blockage of all travel lanes on Interstate 195 westbound at Exit 2. At 323 PM EDT (225 PM EST), a car was reportedly stuck in flood waters on Roma Street. At 402 PM EDT (302 PM EST), Broadway was completely flooded between Juniper and Laura Streets. Also in East Providence, at 520 PM EDT (420 PM EST), Waterman Avenue was flooded and impassable.

Flash Flood, Providence

When
August 23, 3:14 PM EST
Where
Providence County, 0.5 mi NNW of Central Falls to 0.57 mi NNW of Central Falls
Cause
Heavy Rain
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.886, -71.405

In Central Falls, a car was stuck in flash flooding on Higginson Avenue. Water was reportedly up to some peoples' knees.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2022Every state in 2022This day in weather historyWarnings in Rhode Island, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049074, 1049083, 1049086.